Wyoming, 2017

Heavy Snow in Wyoming, May 18 to 19, 2017

May 18 to 19, 2017 · NWS UNR · 1 event in 1 county or zone

A late spring storm system brought rain and snow to parts of northeastern Wyoming. Across the higher elevations of southern Campbell County, rain changed to heavy wet snow during the evening and persisted through the overnight and early morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A late spring storm system brought rain and snow to parts of northeastern Wyoming. Across the higher elevations of southern Campbell County, rain changed to heavy wet snow during the evening and persisted through the overnight and early morning. Snowfall amounts were highly variable across the area, with the highest amounts across the higher elevations of southwestern Campbell County. Snowfall ranged from three to five inches in the Wright area to around ten inches south and west of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 4:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 4:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Thu May 18 2017

.DISCUSSION...(This Evening Through Thursday)
Issued at 246 PM MDT Thu May 18 2017

Deep closed low and associated low pressure will will continue to
support increasing chances for precip across the region as a lobe
of LSA shifts north tonight. This system will slowly shift east
the next couple days, supporting well below normal temps with
chances for rain and snow through at least Sat. Mean troughing is
then forecast with NW flow aloft into early next week with weak
impulses expected in the flow to bring chances for showers.

Main focus is tonight's system esp given expected snow accums at
some locations. Initial surge of FGEN precip will continue to
fight dry NE ll flow this afternoon and evening, NE half. This
will slow the northward extent of the precip band. However, over
the southern NE WY zones, the snow is already falling at Pine Tree
junction and will likely remain all snow or a light mix with rain
through the evening. The heaviest precip should be late this
afternoon into the evening there and given thermal fields and
precip intensity, expecting snow accums of up to 3 inches, esp
from Wright south. The other area that will see snow will be the
higher elevations of the Black Hills, esp above 5.5 kft, where 1-3
inches will be possible. All other areas will see a mix of rain
and snow or all rain. Decided to go ahead and issue an adv for
southern Campbell county given snow accums and potential icy roads
as temps are expected to hover around freezing for a long period
of time there. Although precip will shift north with the FGEN band
tonight, chances won't be that great over the northern third
given dry air fight. A break in precip can be expected early Fri
morning before more sct activity is expected through afternoon,
best chance south central SD as dry air begins to wrap into the
system from the west. Precip chances will diminish through Sat
with mainly dry conds expected Sunday, perhaps an afternoon shower
far west. Temps will be well below normal Fri with many areas
barely rising out of the 40s. Locations on the WY plains will see
freezing temps tonight, with some locations on the SD plains
possibly seeing a freeze or frost Sat morning.

After Sat, unsettled NW flow will persist through next week, with
more seasonal temps. Periodic impulses may bring sct-isold
shra/ts, esp Monday-Monday night, when a stronger NW flow impulse
advects through the region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 510 PM MDT Thu May 18 2017

VFR conditions will prevail over northwest SD through Friday
afternoon. Areas MVFR conditions over northeast WY through south
central SD will deteriorate this evening to a good deal of IFR
conditions due to lower CIGS and -SHRA. Some LIFR conditions are
expected near the Black Hills and over northeast WY south of KGCC
where rain will mix with or change to snow. Precipitation will
taper off overnight, but redevelop by Friday afternoon across
southern SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Winter Weather Advisory until 6 AM MDT Friday for WYZ055.

&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, May 18, 1:56 PM MST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
256 PM MDT Thu May 18 2017

SDZ001-002-012>014-026-027-030>032-041>044-046-047-049-072>074-
WYZ071-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northeastern Crook-
256 PM MDT Thu May 18 2017 /356 PM CDT Thu May 18 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...western South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-WYZ054-056-191300-
Northern Foot Hills-Northern Campbell-Western Crook-
256 PM MDT Thu May 18 2017

This Hazardous weather outlook is for portions of western South
Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain will mix with or change to snow through this evening. Little
to no snow accumulation is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A rain snow mix is expected on Friday with little or no snow
accumulation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-191300-
Southern Campbell-Weston-
256 PM MDT Thu May 18 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain will change to snow tonight, with snow accumulations up to
3 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow is expected Friday morning, mixing with rain in the
afternoon, with total snow accumulations up to 2 inches possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-191300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
256 PM MDT Thu May 18 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Rain will change to snow this evening across the higher terrain,
with snow accumulations up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow is expected Friday morning, mixing with rain in the
afternoon, with total snow accumulations up to 3 inches possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Campbell

When
May 18, 6:00 PM MST to May 19, 8:00 AM MST
Where
South Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691790.